Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Topeka, KS

May 1, 20184 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2018, 9:47 PM CDT for 4 counties in Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 9:47 PM CDT (02:47 UTC)
Expired
May 1, 2018, 10:30 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Clay County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.5
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KTOP 020247
SVRTOP
KSC027-061-149-161-020330-
/O.NEW.KTOP.SV.W.0029.180502T0247Z-180502T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
947 PM CDT TUE MAY 1 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Geary County in east central Kansas...
  Riley County in northeastern Kansas...
  Western Pottawatomie County in northeastern Kansas...
  Eastern Clay County in north central Kansas...

* Until 1030 PM CDT

* At 946 PM CDT, a severe thunderstorm was located near Wakefield,
  moving east at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Manhattan, Clay Center, Wakefield, Riley, Milford, Leonardville,
  Olsburg, Randolph, Green, Keats and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for central,
north central, northeastern and east central Kansas.

LAT...LON 3918 9654 3913 9715 3942 9723 3957 9672
      3957 9664
TIME...MOT...LOC 0246Z 260DEG 34KT 3926 9705 

HAIL...2.00IN
WIND...60MPH
 
$$

Baerg
1 follow-up statement
037 
WWUS53 KTOP 020303
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1003 PM CDT TUE MAY 1 2018

KSC027-061-149-161-020330-
/O.CON.KTOP.SV.W.0029.000000T0000Z-180502T0330Z/
Geary-Riley-Pottawatomie-Clay-
1003 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN GEARY...RILEY...WESTERN POTTAWATOMIE AND EASTERN
CLAY COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located over Riley, moving
east at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. A tornado warning also remains in effect 
         for portions of Riley and Pottawatomie county. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Manhattan, Wakefield, Riley, Milford, Leonardville, Olsburg,
Randolph, Green, Keats and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for north
central, northeastern and east central Kansas.

LAT...LON 3914 9700 3947 9706 3957 9672 3957 9664
      3918 9654
TIME...MOT...LOC 0302Z 260DEG 34KT 3929 9685 

HAIL...2.00IN
WIND...60MPH
 
$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:24 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 1, 6:24 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
624 PM CDT Tue May 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 1 2018

Mid to upper-level trough was located over the CA with broad
southwest flow spreading over the plains. At the surface a
quasi-stationary boundary stretched from northwest KS into east
central NE. A mesolow pressure is centered near the KS/NE state line
with a dry line extending southward towards the OK and TX
panhandles. It appears a weak cold front is overtaking the dry line
in southwest KS. Strong southerly flow in the lower troposphere has
allowed dew points to reach the lower 60s across most of the warm
sector. Visible satellite imagery has shown a steady decrease in the
billow clouds in the cumulus field in the warm sector with
agitation on the dry line. Steep midlevel lapse rates are in place
therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max
is forecasted to lift northeastward over KS this afternoon, which
should aid in weakening any lingering capping inversion and
providing some lift. This speed max will also elongate the
hodographs in north central KS as storms develop and move eastward.
Convective initiation is expected between 3-4 pm along the
stationary front and dry line west of the forecast area. The deep
layer shear around 50 kt is sufficient for supercells and the
boundary relative storm motion should allow storms to move away from
the area of ascent. The orientation of the deep layer shear relative
to the boundary would suggest discrete cells in western KS and semi-
discrete in southern NE. The CAMs are fairly consistent with a
cluster of supercells moving into north central KS between 4-7 pm.
As the cin continues to weaken the coverage could increase and allow
some updraft interaction. Any storm that can remain isolated has
the highest potential to become and remain severe. The effective SRH
is expected to be 100-200 m2/s2 as the storms move eastward into the
slightly deeper moisture axis along I-35. Given the supercell
potential and elongated slightly curved hodograph very large hail,
damaging wind, and tornadoes will be possible mainly across north
central KS.

Later this evening the low-level jet is expected to increase over
central and eastern KS. This will cause an increase in the clockwise
curvature of the hodograph possible enhancing the effective SRH
upwards of 300 m2/s2. At the same time the cin will be increasing
with the loss of surface heating. It is unclear if storms will begin
to weaken during this time frame. If any supercells are able to
realize the helicity then the vertical pressure perturbation may be
able overcome the inhibition. Therefore there will be a enhanced
tornado risk between 7-10 pm across north central and central KS
with any well-developed supercells. Some of the CAMs are suggesting
possible re-development along the outflow from the initial
convection in central KS, which is where additional supercells will
be possible. Locally heavy rainfall is also possible tonight
although the antecedent conditions may not allow much runoff.
Amounts upwards of 2-3" will be possible especially if cells can
train over the same areas especially near the KS/NE state line. The
uncertainty is whether or not there will be a cold pool in the late
evening for the strengthening low-level jet to intersect and cause
additional development. As of now the heaviest rain may occur in NE
or near the KS/NE state line , and it appears there will be an
overall weakening trend as well as a decrease in coverage late this
evening.

Increased low-level flow tonight should allow the mid to upper 60
dew points to reach northeast KS by tomorrow morning. The
quasi-stationary boundary will have shifted eastward into portions of
north central KS. With a dry line extending southward from a mesolow
pressure in south central KS. A few of the models are suggesting a
subtle vorticity max lifting northeastward from the mid to upper-
level low pressure over the southwest US. The thermodynamic and
shear profile is very similar to today with ML CAPE upwards of 3500
J/kg and effective bulk wind difference around 50 kt. Model forecast
soundings show an elongated hodograph as well as modest clockwise
curvature in the late afternoon and evening. Initial development will
be near the triple point in the afternoon. Given slightly stronger
forcing than today the storms tomorrow have a greater chance of
growing upscale especially along the stationary boundary stretched
across northeast KS. The deep layer shear will be orthogonal to the
stationary boundary and more perpendicular to the dry line. So
storms could initially be discrete, but then grow upscale into
bowing/line segments. Any storms that remain semi-discrete will have
the greatest potential to produce severe hazards, which will be
south of the boundary in east central KS. The damaging wind threat
may be slightly higher tomorrow especially in far northeast KS,
which is where the bowing segments are more likely. All severe
threats are possible tomorrow afternoon and evening with the concern
of flooding depending on where rainfall is tonight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 1 2018

Expect scattered storms to be ongoing Wednesday evening across north
central Kansas around 00Z then increasing across northeast and east
central Kansas through the evening hours. Severe storms will be
possible across the entire area with damaging winds and large hail
and a few tornadoes. Areas across east central Kansas show swept out
hodographs from 0-3km during the evening hours with helicity values
exceeding 300 M2/S2. Similar set up as today with storms firing along
the dryline then progressing and developing to the northeast.
Discrete cells across east central Kansas will have the better
potential for tornadoes given low LCL's and somewhat backed low
level winds. Models hint at a small wave moving northeast through
the evening hours across the cwa which will aid in forcing for
ascent. Storm clusters and line segments with bowing features will
bring an enhanced wind threat across northeast Kansas Wednesday
evening. Good moisture advection will keep the threat for locally
heavy rainfall especially across northeast and east central Kansas
into Missouri and Iowa during the evening hours.

The upper trough begins to move out on Thursday moving the dryline
eastward across north central Kansas and extending from across east
central Kansas after 21Z. Once again severe storms will be possible
along and ahead of the dryline as sufficient shear and instability
will be present. Hail and damaging winds will be the main hazards.
With the passage of the upper trough Thursday night dry condition
are expected in a northwest flow regime with only the GFS hinting at
a small chance of elevated convection Saturday night was warm
advection kicks in, otherwise a dry forecast into Monday with the
chance for showers and thunderstorms returning next Tuesday with the
approach of a mid and upper level wave into the Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue May 1 2018

VFR prevails with the high likelihood of mvfr stratus building in
from the south aft 06Z at KMHK and 07Z at KTOP/KFOE. Strong
southeast winds veer towards the south tomorrow afternoon with the
increasing probability of scattered TSRA towards the end of the
forecast period. Based on the uncertainty of timing and location
of the convection, will hold off a mention at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Prieto
Hazardous weather outlook, May 1, 3:12 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe storms are possible late this afternoon and evening mainly
in areas along and north of a line from Herrington to Manhattan
to Hiawatha. Storms will continue through the evening, weakening
after midnight. Damaging winds, large hail, and tornadoes will be
possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday, all of north central, northeast and east central
Kansas are at risk from severe thunderstorms. Again the most
likely timing for storms looks to be in the afternoon and
evening. All hazards including heavy rain look possible with
these storms.

A cold front is forecast to move through late in the day Thursday
and could spark another round of severe storms over east central
and northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 1, 8:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SSW CLIFTON           39.55N 97.28W
05/01/2018  E1.75 INCH       CLAY               KS   PUBLIC

            TWITTER REPORT. TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 1, 8:43 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 ENE ADA               39.17N 97.82W
05/01/2018  E1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BD
Local storm report, May 1, 9:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          2 NE OAK HILL           39.27N 97.32W
05/01/2018                   CLAY               KS   PUBLIC

            CONFIRMED TORNADO BY NWS EMPLOYEE.

&&

BD
Local storm report, May 1, 9:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     3 ESE MINNEAPOLIS       39.11N 97.65W
05/01/2018  E63 MPH          OTTAWA             KS   PUBLIC

&&

JP
Local storm report, May 1, 9:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FUNNEL CLOUD     4 ESE IDANA             39.33N 97.19W
05/01/2018                   CLAY               KS   EMERGENCY MNGR

            9TH AND HACKBERRY ROAD.

&&

JP
Local storm report, May 1, 9:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     2 NNW MANCHESTER        39.12N 97.33W
05/01/2018  E60 MPH          DICKINSON          KS   EMERGENCY MNGR

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:00 PM CDTSevere Thunderstorm WarningTOPCloud30 min
May 1, 7:24 PM CDTTornado Warning Tornado observedTOPClay, Cloud, Republic, Washington36 min
May 1, 7:26 PM CDTTornado WarningTOPOttawa34 min
May 1, 7:52 PM CDTTornado WarningTOPClay, Riley, Washington38 min
May 1, 7:54 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPOttawa36 min
May 1, 8:01 PM CDTTornado Warning Considerable damage threatTOPClay, Riley, Washington34 min
May 1, 8:19 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa41 min
May 1, 8:26 PM CDTTornado WarningTOPClay, Dickinson, Ottawa34 min
May 1, 8:26 PM CDTTornado WarningTOPCloud, Ottawa34 min
May 1, 8:33 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington57 min
May 1, 8:58 PM CDTTornado Warning Tornado observedTOPClay32 min
May 1, 9:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 1, 9:13 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson47 min
May 1, 9:25 PM CDTTornado Warning Tornado observedTOPClay, Riley35 min
May 1, 9:27 PM CDTSevere Thunderstorm WarningTOPClay33 min
May 1, 9:41 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa34 min
May 1, 9:54 PM CDTTornado WarningTOPPottawatomie, Riley36 min
May 1, 10:11 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa34 min
May 1, 10:15 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee45 min
May 1, 10:19 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa3 hr
May 1, 10:24 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
May 1, 10:27 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie33 min
May 1, 10:40 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley35 min
May 1, 10:55 PM CDTSpecial Weather StatementTOPJackson35 min
May 1, 11:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley37 min
May 1, 11:35 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie25 min
May 1, 11:49 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
May 2, 12:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie34 min
May 2, 12:44 AM CDTSpecial Weather StatementTOPJackson31 min
May 2, 1:15 AM CDTSpecial Weather StatementTOPMarshall30 min
May 2, 1:20 AM CDTSpecial Weather StatementTOPJefferson40 min
May 2, 3:36 AM CDTFlash Flood WatchTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more18 hr
May 2, 3:18 PM CDTSpecial Weather StatementTOPOttawa12 min
May 2, 3:34 PM CDTSpecial Weather StatementTOPOttawa11 min
May 2, 3:41 PM CDTSevere Thunderstorm WarningTOPOttawa64 min
May 2, 3:52 PM CDTTornado WarningTOPOttawa38 min
May 2, 4:08 PM CDTSevere Thunderstorm WarningTOPCloud52 min
May 2, 4:11 PM CDTTornado WarningTOPCloud49 min
May 2, 4:13 PM CDTTornado WarningTOPOttawa47 min
May 2, 4:21 PM CDTTornado WarningTOPOttawa39 min
May 2, 4:29 PM CDTTornado WarningTOPClay, Cloud, Washington46 min
May 2, 4:34 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa3 hr
May 2, 4:40 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa65 min
May 2, 4:47 PM CDTSpecial Weather StatementTOPDickinson43 min
May 2, 4:48 PM CDTSevere Thunderstorm WarningTOPClay57 min
May 2, 4:58 PM CDTTornado WarningTOPClay, Marshall, Riley, Washington47 min
May 2, 5:08 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley67 min
May 2, 5:22 PM CDTSpecial Weather StatementTOPGeary, Morris53 min
May 2, 5:34 PM CDTTornado WarningTOPMarshall, Pottawatomie, Riley41 min
May 2, 6:03 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie57 min
May 2, 6:08 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee52 min
May 2, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson64 min
May 2, 6:45 PM CDTSpecial Weather StatementTOPMorris30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.